Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 11, 1998, 2:20 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 1998, 2:20 PM PDT (21:20 UTC)
- Expired
- Aug 11, 1998, 3:15 PM PDT
- In force
- 55 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 112119 FFWSAN CAC071-112215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 220 PM PDT TUE AUG 11 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY * UNTIL 315 PM PDT * AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES NORTH OF BIG BEAR CITY...MOVING NEARLY STATIONARY. * VERY HEAVY RAIN WILL PRODUCE LOCAL FLASH FLOODING NORTH OF BIG BEAR CITY ON HIGHWAY 38 AND HIGHWAY 18. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 PM PDT, 20 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM PDT, 20 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 11 1998
...SYNOPSIS...
WARM AND HUMID THROUGH MIDWEEK AS SUBTROPICAL FLOW CONTINUES ACROSS
SOUTHERN CALIFORNIA. AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE MOUNTAINS AND DESERTS.
...DISCUSSION...
OROGRAPHIC LIFT FROM MOIST SOUTHEAST FLOW HAS GENERATED THUNDERSTORMS
IN THE MOUNTAINS THIS AFTERNOON. "RING OF FIRE" HAS SURROUNDED THE
COACHELLA VALLEY WITH STORMS OVER THE RIVERSIDE COUNTY MOUNTAINS AND
THE SBD MTNS TO THE EAST.
ETA HAS THE BEST HANDLE ON THE MOISTURE SURGE TODAY AND IS THE MODEL
OF CHOICE. THETA-E RIDGE IS FORECAST OVER THE MOUNTAINS AND DESERTS
THROUGH WEDNESDAY FOR SCATTERED AFTERNOON AND EVENING CONVECTION. THE
WILDCARD IS THE POTENTIAL OUTFLOW BOUNDARIES WHICH MAY TRIGGER
CONVECTION IN THE INLAND VALLEYS. CURRENT FORECAST HAS THIS HANDLED
WELL WITH SLIGHT CHANCE POPS MOST INLAND AREAS AND CHANCE POPS IN THE
MOUNTAINS AND DESERTS.
STRONG SE FLOW TO 20KT INDICATED ON THE 12Z NKX SOUNDING WILL KEEP
THE MARINE LAYER AT BAY TONIGHT...AND POSSIBLY INTO WEDNESDAY NIGHT.
BY 48 HOURS THE ETA MODEL AMPLIFIES AN EASTERLY WAVE...DEVELOPING A
12 UNIT VORT MAX IN SOUTHERN AZ BY 12Z THURSDAY. NGM AND AVN LESS
AGGRESSIVE WITH THIS FEATURE...BUT HAVE HANDLED MONSOONAL WEATHER
PATTERN LESS EFFECTIVELY THAN THE ETA.
850 TEMPS RISE THROUGH THE PERIOD FOR EVEN WARMER TEMPS MOST AREAS
THURSDAY EXCEPT THE IMMEDIATE COAST WHERE A WEAK MARINE INFLUENCE
WILL MODERATE TEMPS SLIGHTLY.
SAN UU 071/083 069/081 068 06000
MOEDEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:48 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 27 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.